Cutaneous Signs of Vascular Disorders: Small-Vessel Leukocytoclastic Vasculitis

April 2, 2004
Caron M. Grin, MD

,
Marti Jill Rothe, MD

A 70-year-old man who had just completeda course of trimethoprim-sulfamethoxazolefor a urinary tract infectionpresented with palpable purpuraand cutaneous erosions of acute onseton his legs (A). He also had massivescrotal edema and purpura (B).

A 70-year-old man who had just completeda course of trimethoprim-sulfamethoxazolefor a urinary tract infectionpresented with palpable purpuraand cutaneous erosions of acute onseton his legs (A). He also had massivescrotal edema and purpura (B).Palpable purpura is the typicalmanifestation of small-vessel leukocytoclasticvasculitis. Dusky urticarialplaques, blisters, pustules, erosions,and ulcers may be present. Dependentareas such as the acral extremitiesare most commonly affected;the lower trunk and groin may be involvedwhen patients are sedentaryor bedridden.Leukocytoclastic vasculitis maybe idiopathic or secondary to a widerange of conditions, including collagenvascular disease, cryoglobulinemia, malignancy, infections,and drugs. The agents most commonly associatedwith this condition are antibiotics (including sulfonamides,tetracycline, and penicillin); allopurinol; thiazide diuretics;and phenytoin. In this patient's case, trimethoprim-sulfamethoxazoleproved to be the culprit. Laboratory investigationmay be necessary to identify the underlying triggerand to determine whether there is concomitant systemicvasculitis.